Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

History of anxiety and depression. Taking Paxit and adding Welbutrin. Risk of suicide and depression?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11953 Questions
For a person already taking Paxil it is being suggested an increased dosage might be helpful and possibly adding Welbutrin as well. This person is a 54 year old female with a history of anxiety and depression.Is there an increased
risk of suicide or increased depression in this case? Are there any other risks?
Posted Mon, 24 Jun 2013 in Mental Health
Answered by Dr. Michelle Gibson James 44 minutes later
Hi, thanks for using healthcare magic

For most anti depressants particularly those in the SSRI family the risk profile always includes the potential increased for suicide but this risk is normally confined for adolescents and children.

Normally if the dose of anti depressant is not effective it is increased to reach a dose that will have a positive effect. If the person is already using a lower dose of the paxil for at least 4 weeks with minimal response then it needs to be increased.

In terms of adding wellbutrin- this is a different type of anti depressant . It is thought to act by increasing the levels of hormones called dopamine and norepinephrine while paxil acts by increasing serotonin.

Because of the different mechanism of action, they may act together to treat depression in persons who need the additional help of two medications. They have been used together with good response in some persons.

The risk of suicide is supposed to be assessed in all persons with depression. AS stated these medications may cause an increased risk in children and adolescents but it is not commonly seen in adults.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor